2015, 12(1): 83-97. doi: 10.3934/mbe.2015.12.83

Delayed population models with Allee effects and exploitation

1. 

Departamento de Matemática Aplicada II, E.T.S.E. Telecomunicación, Universidade de Vigo, Campus Marcosende, 36310 Vigo

2. 

Bolyai Institute, University of Szeged, Aradi vértanúk tere 1., H-6720 Szeged, Hungary

Received  April 2014 Revised  October 2014 Published  December 2014

Allee effects make populations more vulnerable to extinction, especially under severe harvesting or predation. Using a delay-differential equation modeling the evolution of a single-species population subject to constant effort harvesting, we show that the interplay between harvest strength and Allee effects leads not only to collapses due to overexploitation; large delays can interact with Allee effects to produce extinction at population densities that would survive for smaller time delays. In case of bistability, our estimations on the basins of attraction of the two coexisting attractors improve some recent results in this direction. Moreover, we show that the persistent attractor can exhibit bubbling: a stable equilibrium loses its stability as harvesting effort increases, giving rise to sustained oscillations, but higher mortality rates stabilize the equilibrium again.
Citation: Eduardo Liz, Alfonso Ruiz-Herrera. Delayed population models with Allee effects and exploitation. Mathematical Biosciences & Engineering, 2015, 12 (1) : 83-97. doi: 10.3934/mbe.2015.12.83
References:
[1]

D. S. Boukal and L. Berec, Single-species models of the Allee effect: Extinction boundaries, sex ratios and mate encounters, J. Theoret. Biol., 218 (2002), 375-394. doi: 10.1006/jtbi.2002.3084.

[2]

B. Cid, F. M. Hilker and E. Liz, Harvest timing and its population dynamic consequences in a discrete single-species model, Math. Biosci., 248 (2014), 78-87. doi: 10.1016/j.mbs.2013.12.003.

[3]

C. W. Clark, Mathematical Bioeconomics. Optimal Management of Renewable Resources, $2^{nd}$ edition, John Wiley & Sons, Hoboken, New Jersey, 1990.

[4]

F. Courchamp, L. Berec and J. Gascoigne, Allee Effects in Ecology and Conservation, Oxford University Press, New York, 2008. doi: 10.1093/acprof:oso/9780198570301.001.0001.

[5]

A. M. De Roos and L. Persson, Size-dependent life-history traits promote catastrophic collapses of top predators, Proc. Natl. Acad. Sci. USA, 99 (2002), 12907-12912.

[6]

O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H.-O. Walther, Delay Equations. Functional-, Complex-, and Nonlinear Analysis, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2.

[7]

S. N. Elaydi and R. J. Sacker, Population models with Allee effect: A new model, J. Biol. Dyn., 4 (2010), 397-408. doi: 10.1080/17513750903377434.

[8]

S. A. H. Geritz and E. Kisdi, Mathematical ecology: Why mechanistic models?, J. Math. Biol., 65 (2012), 1411-1415. doi: 10.1007/s00285-011-0496-3.

[9]

K. P. Hadeler, Neutral delay equations from and for population dynamics, Electron. J. Qual. Theory Differ. Equ., 11 (2008), 1-18.

[10]

C. Huang, Z. Yang, T. Yi and X. Zou, On the basins of attraction for a class of delay differential equations with non-monotone bistable nonlinearities, J. Differential Equations, 256 (2014), 2101-2114. doi: 10.1016/j.jde.2013.12.015.

[11]

A. F. Ivanov, E. Liz and S. Trofimchuk, Global stability of a class of scalar nonlinear delay differential equations, Differential Equations Dynam. Systems, 11 (2003), 33-54.

[12]

A. F. Ivanov and A. N. Sharkovsky, Oscillations in singularly perturbed delay equations, Dynam. Report. Expositions Dynam. Systems (N.S.), 1 (1992), 164-224.

[13]

M. Jankovic and S. Petrovskii, Are time delays always destabilizing? Revisiting the role of time delays and the Allee effect, Theor. Ecol., 7 (2014), 335-349. doi: 10.1007/s12080-014-0222-z.

[14]

T. Krisztin, Global dynamics of delay differential equations, Period. Math. Hungar., 56 (2008), 83-95. doi: 10.1007/s10998-008-5083-x.

[15]

T. Krisztin and E. Liz, Bubbles for a class of delay differential equations, Qual. Theory Dyn. Syst., 10 (2011), 169-196. doi: 10.1007/s12346-011-0055-8.

[16]

Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Academic Press, Boston, 1993.

[17]

E. Liz, Complex dynamics of survival and extinction in simple population models with harvesting, Theor. Ecol., 3 (2010), 209-221. doi: 10.1007/s12080-009-0064-2.

[18]

E. Liz, M. Pinto, V. Tkachenko and S. Trofimchuk, A global stability criterion for a family of delayed population models, Quart. Appl. Math., 63 (2005), 56-70.

[19]

E. Liz and G. Röst, On the global attractor of delay differential equations with unimodal feedback, Discrete Contin. Dyn. Syst., 24 (2009), 1215-1224. doi: 10.3934/dcds.2009.24.1215.

[20]

E. Liz and A. Ruiz-Herrera, Attractivity, multistability, and bifurcation in delayed Hopfield's model with non-monotonic feedback, J. Differential Equations, 255 (2013), 4244-4266. doi: 10.1016/j.jde.2013.08.007.

[21]

E. Liz, V. Tkachenko and S. Trofimchuk, A global stability criterion for scalar functional differential equations, SIAM J. Math. Anal., 35 (2003), 596-622. doi: 10.1137/S0036141001399222.

[22]

J. Mallet-Paret and R. Nussbaum, Global continuation and asymptotic behaviour for periodic solutions of a differential-delay equation, Ann. Mat. Pura Appl., 145 (1986), 33-128. doi: 10.1007/BF01790539.

[23]

G. Röst, On the global attractivity controversy for a delay model of hematopoiesis, Appl. Math. Comput., 190 (2007), 846-850. doi: 10.1016/j.amc.2007.01.103.

[24]

G. Röst and J. Wu, Domain decomposition method for the global dynamics of delay differential equations with unimodal feedback, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463 (2007), 2655-2669. doi: 10.1098/rspa.2007.1890.

[25]

S. Ruan, Delay differential equations in single species dynamics, in Delay differential equations and applications, NATO Sci. Ser. II Math. Phys. Chem., Springer, Dordrecht, 205 (2006), 477-517. doi: 10.1007/1-4020-3647-7_11.

[26]

S. J. Schreiber, Chaos and population disappearances in simple ecological models, J. Math. Biol., 42 (2001), 239-260. doi: 10.1007/s002850000070.

[27]

S. J. Schreiber, Allee effect, extinctions, and chaotic transients in simple population models, Theor. Popul. Biol., 64 (2003), 201-209. doi: 10.1016/S0040-5809(03)00072-8.

[28]

A. N. Sharkovsky, S. F. Kolyada, A. G. Sivak and V. V. Fedorenko, Dynamics of One-Dimensional Maps, Kluwer Academic Publishers, Dordrecht, 1997. doi: 10.1007/978-94-015-8897-3.

[29]

A. N. Sharkovsky, Y. L. Maistrenko and E. Y. Romanenko, Difference Equations and Their Applications, Kluwer Academic Publishers, Dordrecht, 1993. doi: 10.1007/978-94-011-1763-0.

[30]

D. Singer, Stable orbits and bifurcation of maps of the interval, SIAM J. Appl. Math., 35 (1978), 260-267. doi: 10.1137/0135020.

[31]

A.-A. Yakubu, N. Li, J. M. Conrad and M.-L. Zeeman, Constant proportion harvest policies: Dynamic implications in the Pacific halibut and Atlantic cod fisheries, Math. Biosci., 232 (2011), 66-77. doi: 10.1016/j.mbs.2011.04.004.

[32]

T. Yi and X. Zou, Maps dynamics versus dynamics of associated delay reaction-diffusion equation with a Neumann condition, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 2955-2973. doi: 10.1098/rspa.2009.0650.

show all references

References:
[1]

D. S. Boukal and L. Berec, Single-species models of the Allee effect: Extinction boundaries, sex ratios and mate encounters, J. Theoret. Biol., 218 (2002), 375-394. doi: 10.1006/jtbi.2002.3084.

[2]

B. Cid, F. M. Hilker and E. Liz, Harvest timing and its population dynamic consequences in a discrete single-species model, Math. Biosci., 248 (2014), 78-87. doi: 10.1016/j.mbs.2013.12.003.

[3]

C. W. Clark, Mathematical Bioeconomics. Optimal Management of Renewable Resources, $2^{nd}$ edition, John Wiley & Sons, Hoboken, New Jersey, 1990.

[4]

F. Courchamp, L. Berec and J. Gascoigne, Allee Effects in Ecology and Conservation, Oxford University Press, New York, 2008. doi: 10.1093/acprof:oso/9780198570301.001.0001.

[5]

A. M. De Roos and L. Persson, Size-dependent life-history traits promote catastrophic collapses of top predators, Proc. Natl. Acad. Sci. USA, 99 (2002), 12907-12912.

[6]

O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H.-O. Walther, Delay Equations. Functional-, Complex-, and Nonlinear Analysis, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2.

[7]

S. N. Elaydi and R. J. Sacker, Population models with Allee effect: A new model, J. Biol. Dyn., 4 (2010), 397-408. doi: 10.1080/17513750903377434.

[8]

S. A. H. Geritz and E. Kisdi, Mathematical ecology: Why mechanistic models?, J. Math. Biol., 65 (2012), 1411-1415. doi: 10.1007/s00285-011-0496-3.

[9]

K. P. Hadeler, Neutral delay equations from and for population dynamics, Electron. J. Qual. Theory Differ. Equ., 11 (2008), 1-18.

[10]

C. Huang, Z. Yang, T. Yi and X. Zou, On the basins of attraction for a class of delay differential equations with non-monotone bistable nonlinearities, J. Differential Equations, 256 (2014), 2101-2114. doi: 10.1016/j.jde.2013.12.015.

[11]

A. F. Ivanov, E. Liz and S. Trofimchuk, Global stability of a class of scalar nonlinear delay differential equations, Differential Equations Dynam. Systems, 11 (2003), 33-54.

[12]

A. F. Ivanov and A. N. Sharkovsky, Oscillations in singularly perturbed delay equations, Dynam. Report. Expositions Dynam. Systems (N.S.), 1 (1992), 164-224.

[13]

M. Jankovic and S. Petrovskii, Are time delays always destabilizing? Revisiting the role of time delays and the Allee effect, Theor. Ecol., 7 (2014), 335-349. doi: 10.1007/s12080-014-0222-z.

[14]

T. Krisztin, Global dynamics of delay differential equations, Period. Math. Hungar., 56 (2008), 83-95. doi: 10.1007/s10998-008-5083-x.

[15]

T. Krisztin and E. Liz, Bubbles for a class of delay differential equations, Qual. Theory Dyn. Syst., 10 (2011), 169-196. doi: 10.1007/s12346-011-0055-8.

[16]

Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Academic Press, Boston, 1993.

[17]

E. Liz, Complex dynamics of survival and extinction in simple population models with harvesting, Theor. Ecol., 3 (2010), 209-221. doi: 10.1007/s12080-009-0064-2.

[18]

E. Liz, M. Pinto, V. Tkachenko and S. Trofimchuk, A global stability criterion for a family of delayed population models, Quart. Appl. Math., 63 (2005), 56-70.

[19]

E. Liz and G. Röst, On the global attractor of delay differential equations with unimodal feedback, Discrete Contin. Dyn. Syst., 24 (2009), 1215-1224. doi: 10.3934/dcds.2009.24.1215.

[20]

E. Liz and A. Ruiz-Herrera, Attractivity, multistability, and bifurcation in delayed Hopfield's model with non-monotonic feedback, J. Differential Equations, 255 (2013), 4244-4266. doi: 10.1016/j.jde.2013.08.007.

[21]

E. Liz, V. Tkachenko and S. Trofimchuk, A global stability criterion for scalar functional differential equations, SIAM J. Math. Anal., 35 (2003), 596-622. doi: 10.1137/S0036141001399222.

[22]

J. Mallet-Paret and R. Nussbaum, Global continuation and asymptotic behaviour for periodic solutions of a differential-delay equation, Ann. Mat. Pura Appl., 145 (1986), 33-128. doi: 10.1007/BF01790539.

[23]

G. Röst, On the global attractivity controversy for a delay model of hematopoiesis, Appl. Math. Comput., 190 (2007), 846-850. doi: 10.1016/j.amc.2007.01.103.

[24]

G. Röst and J. Wu, Domain decomposition method for the global dynamics of delay differential equations with unimodal feedback, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463 (2007), 2655-2669. doi: 10.1098/rspa.2007.1890.

[25]

S. Ruan, Delay differential equations in single species dynamics, in Delay differential equations and applications, NATO Sci. Ser. II Math. Phys. Chem., Springer, Dordrecht, 205 (2006), 477-517. doi: 10.1007/1-4020-3647-7_11.

[26]

S. J. Schreiber, Chaos and population disappearances in simple ecological models, J. Math. Biol., 42 (2001), 239-260. doi: 10.1007/s002850000070.

[27]

S. J. Schreiber, Allee effect, extinctions, and chaotic transients in simple population models, Theor. Popul. Biol., 64 (2003), 201-209. doi: 10.1016/S0040-5809(03)00072-8.

[28]

A. N. Sharkovsky, S. F. Kolyada, A. G. Sivak and V. V. Fedorenko, Dynamics of One-Dimensional Maps, Kluwer Academic Publishers, Dordrecht, 1997. doi: 10.1007/978-94-015-8897-3.

[29]

A. N. Sharkovsky, Y. L. Maistrenko and E. Y. Romanenko, Difference Equations and Their Applications, Kluwer Academic Publishers, Dordrecht, 1993. doi: 10.1007/978-94-011-1763-0.

[30]

D. Singer, Stable orbits and bifurcation of maps of the interval, SIAM J. Appl. Math., 35 (1978), 260-267. doi: 10.1137/0135020.

[31]

A.-A. Yakubu, N. Li, J. M. Conrad and M.-L. Zeeman, Constant proportion harvest policies: Dynamic implications in the Pacific halibut and Atlantic cod fisheries, Math. Biosci., 232 (2011), 66-77. doi: 10.1016/j.mbs.2011.04.004.

[32]

T. Yi and X. Zou, Maps dynamics versus dynamics of associated delay reaction-diffusion equation with a Neumann condition, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 2955-2973. doi: 10.1098/rspa.2009.0650.

[1]

Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051

[2]

Jim M. Cushing. The evolutionary dynamics of a population model with a strong Allee effect. Mathematical Biosciences & Engineering, 2015, 12 (4) : 643-660. doi: 10.3934/mbe.2015.12.643

[3]

Dianmo Li, Zhen Zhang, Zufei Ma, Baoyu Xie, Rui Wang. Allee effect and a catastrophe model of population dynamics. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 629-634. doi: 10.3934/dcdsb.2004.4.629

[4]

Bao-Zhu Guo, Li-Ming Cai. A note for the global stability of a delay differential equation of hepatitis B virus infection. Mathematical Biosciences & Engineering, 2011, 8 (3) : 689-694. doi: 10.3934/mbe.2011.8.689

[5]

Chuangxia Huang, Xiaojin Guo, Jinde Cao, Ardak Kashkynbayev. Bistable dynamics on a tick population equation incorporating Allee effect and two different time-varying delays. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022122

[6]

Anatoli F. Ivanov, Sergei Trofimchuk. Periodic solutions and their stability of a differential-difference equation. Conference Publications, 2009, 2009 (Special) : 385-393. doi: 10.3934/proc.2009.2009.385

[7]

Elena Braverman, Alexandra Rodkina. Stochastic difference equations with the Allee effect. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 5929-5949. doi: 10.3934/dcds.2016060

[8]

Miljana JovanoviĆ, Marija KrstiĆ. Extinction in stochastic predator-prey population model with Allee effect on prey. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2651-2667. doi: 10.3934/dcdsb.2017129

[9]

Tomás Caraballo, Renato Colucci, Luca Guerrini. Bifurcation scenarios in an ordinary differential equation with constant and distributed delay: A case study. Discrete and Continuous Dynamical Systems - B, 2019, 24 (6) : 2639-2655. doi: 10.3934/dcdsb.2018268

[10]

Xiaoyuan Chang, Junping Shi. Bistable and oscillatory dynamics of Nicholson's blowflies equation with Allee effect. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4551-4572. doi: 10.3934/dcdsb.2021242

[11]

Eugen Stumpf. On a delay differential equation arising from a car-following model: Wavefront solutions with constant-speed and their stability. Discrete and Continuous Dynamical Systems - B, 2017, 22 (9) : 3317-3340. doi: 10.3934/dcdsb.2017139

[12]

Jan Čermák, Jana Hrabalová. Delay-dependent stability criteria for neutral delay differential and difference equations. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4577-4588. doi: 10.3934/dcds.2014.34.4577

[13]

Nika Lazaryan, Hassan Sedaghat. Extinction and the Allee effect in an age structured Ricker population model with inter-stage interaction. Discrete and Continuous Dynamical Systems - B, 2018, 23 (2) : 731-747. doi: 10.3934/dcdsb.2018040

[14]

Yuanxian Hui, Genghong Lin, Jianshe Yu, Jia Li. A delayed differential equation model for mosquito population suppression with sterile mosquitoes. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4659-4676. doi: 10.3934/dcdsb.2020118

[15]

Qizhen Xiao, Binxiang Dai. Heteroclinic bifurcation for a general predator-prey model with Allee effect and state feedback impulsive control strategy. Mathematical Biosciences & Engineering, 2015, 12 (5) : 1065-1081. doi: 10.3934/mbe.2015.12.1065

[16]

Na Min, Mingxin Wang. Hopf bifurcation and steady-state bifurcation for a Leslie-Gower prey-predator model with strong Allee effect in prey. Discrete and Continuous Dynamical Systems, 2019, 39 (2) : 1071-1099. doi: 10.3934/dcds.2019045

[17]

Azmy S. Ackleh, Keng Deng. Stability of a delay equation arising from a juvenile-adult model. Mathematical Biosciences & Engineering, 2010, 7 (4) : 729-737. doi: 10.3934/mbe.2010.7.729

[18]

Valentin Duruisseaux, Antony R. Humphries. Bistability, bifurcations and chaos in the Mackey-Glass equation. Journal of Computational Dynamics, 2022, 9 (3) : 421-450. doi: 10.3934/jcd.2022009

[19]

Gang Huang, Yasuhiro Takeuchi, Rinko Miyazaki. Stability conditions for a class of delay differential equations in single species population dynamics. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2451-2464. doi: 10.3934/dcdsb.2012.17.2451

[20]

Mugen Huang, Moxun Tang, Jianshe Yu, Bo Zheng. A stage structured model of delay differential equations for Aedes mosquito population suppression. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3467-3484. doi: 10.3934/dcds.2020042

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (66)
  • HTML views (0)
  • Cited by (16)

Other articles
by authors

[Back to Top]